IPI Headaches?

Posted By
Anonymous
1/5/2014 2:58pm
Activity
Replies: 12

Anyone else experienced headaches with ipi? I'm going on about 2 weeks now of pretty constant headaches. Started pretty mild but lately I call them more migraine like. Thankfully MRI on Thursday came back clear. Scheduled for my 4th and final ipi infusion tomorrow. Just hoping this headache doesn't get worse with another infusion. 

BrianP - (1/5/2014 - 4:26pm)

Didn't mean to post that anonymously. 

Brian

ecc26 - (1/5/2014 - 5:25pm)

I didn't have headaches on Ipi so I'm not much help there, but glad to hear your MRI was clean. That is something to be happy about no matter what. It's also your last infusion, so try and soldier through. Are your doctors suggesting anything to help with the headaches?

 

BrianP - (1/5/2014 - 7:24pm)

A friend of mine just pointed this thread out to me. Tina's symptoms are identical to what I've been experiencing. 

http://www.melanoma.org/find-support/patient-community/mpip-melanoma-pat...

 

Dave from Ormond - (1/6/2014 - 4:03pm)

I had my fourth/last does of Ipi on November 20, 2013. I also had some pretty intense migraine style headaches and it turned out my pituatary gland had swollen.  This can be a very bad thing and it is one of the more common side effects of Ipi as of late from what the Yervoy Doctor told my Oncologist.

My brain MRI came back clear but a CT Scan showed the issue.  A prescription of 30 mg of Prednisone, a steroid, knocked the headaches out in less than 24 hours!

Now I have to take all kind of meds to support the functions I lost from the side effect, #1 being the need to take a steroid every day for possibly the rest of my life.  #2 being severly lowered testosterone.

Don't take no for an answer, it sounds like you have the same thing I did.

Good luck.

 

The smile on my face isn't a disguise, it's confidence that I'll be here for many years to come.

BrianP - (1/6/2014 - 9:55pm)

Thanks Dave,

Oncologist postponed my 4th infusion and started me on 60 mg of Prednisone today.  I was a little apprehensive about the dosage and would rather have started with less but he felt that 60 mg was the way to go.  I was in so much pain I took the prednisone at the hospital and by the time I got back home tonight (about 7 hours later) I was virtually pain free!

Curious what you were told at the time about this being a good story/bad story kind of thing.  Correlating severe reactions/toxicities with positive results is a very controversial subject on the forum at times but I've heard from several oncologist including my own that this is a sure fire way of knowing that my immune system is "ramped" up.  My oncologist said that he sees some of his most durable responses with patients that have experienced this side effect.

Brian

Dave from Ormond - (1/8/2014 - 2:51pm)

My oncologist is very non-committal when it comes to questions like that.  He says he deals only in facts and knowns.  Therefore, he wouldn't tell me what he thought about it proving you system is ramped up.  

He did talk to Dr. Jeffrey Weber who is somehow tied to the study of Yervoy.  Dr. Weber said (I'm paraphrasing mind you), 1)  The swelling is now showing up in over 20% of patients.  2) The swelling and delay of the dose should have zero negative impacts on the drug working.

I've also done a good bit of research on my own.  One common theme I find on here and in some of the early Stage IV trials is that the people with the most side effects seem to get the best results.  When I mentioned that to my oncologist, he smiled and said, "It definitely doesn't hurt my feelings to see some reactions."  So I guess I'm lucky that I've had the rash, diahrea, swelling pit gland, numb hand and foot, extreme fatigue, and basically every side effect except liver failure.

And here's some friendly Prednisone advice.  Stay away from people for a few days, you're going to cry a lot!  At least I did.  My wife had to call the Doctor because I was so damn sensitive we thought it may be another reaction to the Yervoy.  Also, make sure they set you up with an Endrocrinologist.  My testosterone was so low that I was equal to a 13 year old girl!  I'm also taking synthroid to get the thyroid back up to snuff and have to take 10 mg of Prednisone indefinitely until my body starts producing it's own steroids again.  You will die without the supplemental steroid if your body isn't producing it.

On a most positive note, my one lymph node had become swollen to the size of a Cadbury Egg during and just after my last dose.  It's now the size of a Jelly bean.  I just had a set of scans done and I have no new growths as well.  I'd call that positive results from Yervoy, wouldn't you?

Good luck to you.

Dave

The smile on my face isn't a disguise, it's confidence that I'll be here for many years to come.

BrianP - (1/9/2014 - 7:16am)

Thanks Dave.  Great info!

Tina D - (1/9/2014 - 9:02am)

Had the same exact thing. My headache went about 23 days before they figured out the culprit was my pituitary. Horrible headache by that time. Started on 60mg pred...just like you said, by the end of the day : POOF gone! The explanation at that point from my specialist was that the goal of ipi is to "ramp up" the immune system and this autoimmune response shows that has been accomplished, and that to ramp it up any more is not only unnecessary, but unsafe. It is definitely seen as a good sign according to them and that makes sence to me.

Glad your headache has subsided... great relief, I know!

I felt disappointed to not take that 4th treatment until they explained all that to me, hope this is helpful

Tina

Tina D - (1/9/2014 - 9:02am)

Had the same exact thing. My headache went about 23 days before they figured out the culprit was my pituitary. Horrible headache by that time. Started on 60mg pred...just like you said, by the end of the day : POOF gone! The explanation at that point from my specialist was that the goal of ipi is to "ramp up" the immune system and this autoimmune response shows that has been accomplished, and that to ramp it up any more is not only unnecessary, but unsafe. It is definitely seen as a good sign according to them and that makes sence to me.

Glad your headache has subsided... great relief, I know!

I felt disappointed to not take that 4th treatment until they explained all that to me, hope this is helpful

Tina

BrianP - (1/9/2014 - 9:23pm)

Thanks Tina!

Wish I would have seen your post earlier than I did.  I have to admit I was almost positive that the only explanation for the pain was brain mets :( .  I started the 60 mg on Monday and got labs today and was a little disappointed that there wasn't much improvement in my thyroid numbers.  I know it's only been 4 days but with how quickly I felt better I was expecting to see better numbers.  Do you remember how long it took your numbers to rebound?  Thanks again for your response and encouragement.

Brian

Tina D - (1/10/2014 - 8:23am)

Brian, I don't remember how long it took, but I do know it takes the thyroid a bit to respond to the change in thyroid stiulating hormone from the pituitary, and a bit for that to reflect in the labs. I remember when my h/a first started I looked for any possible thing it could be besides a brain met. The persistant and increasing pain made that increasingly difficult to deny. I had a clear brain MRI a few days before I had my appt for next treatment, and my h/a was causing nausea and vomiting by that time. The specialist scheduled me for a spinal tap, but thankfully labs came back right before :-)  .

As they tapered the prednisone, I had a few times when I would feel twinges of that pain in the very same place - but the taper was done very slowly and all returned to "normal"  . One thing I wish I had been aware of is this: many clinical trials limit how much pred you can be on at the time of trial and for a distance of time prior. Many will alllow less than 10mg. I had been reduced to 5mg for exactly long enough ( to the DAY) in order to qualify for the PD1 trial. They had been very very lax about decreasing under 10, and it really happened because I kept asking if it could be reduced. Had I known how much we would be sweating when I was nearly disqualified from the trial I needed, I would have been chomping at the bit, ha! It requires a slow taper, and I wouldn't want to rush it, BUT... if at any point they seem to stall for a long period, you might ask for trying to lower a tad at a time. [ for time frame, I had the third ipi treatment end of January, and started the clinical trial end of July]  I also have a history of adrenal insufficiency and then had one kidney and adrenal removed a few yrs ago on top of that, so I probably required even a slower taper. Still on 5 mg and may never get off it.. but 5 - 7.5 mg is just considered "replacement dosage" and sometimes the adrenals don't kick all the way back in. That is not a big deal, since it can be supplemented.

Wow... probably lots more info than you wanted! Anyway, that was how it went for me. Good news is: no more headache,yay and... your immune system is now on HIGH alert! 

Tina

BrianP - (1/10/2014 - 7:02pm)

That was perfect Tina.  Thanks so much for the info!

Brian